Vaccine-Induced Immune Thrombotic Thrombocytopenia after Receiving the ChAdOx1 nCoV-19 Vaccine

Main Article Content

Ambika Tejpal
Peter Economopoulos
Roseann Andreou
James Stevenson

COVID-19, Thrombosis

Abstract

Vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) is a rare complication noted after immunization against coronavirus disease with the ChAdOx1 nCoV-19 (AstraZeneca) vaccine. Here we report such a case in a 61-year-old gentleman who presented twenty days after receiving the vaccine and was diagnosed with massive bilateral pulmonary emboli with a saddle embolus. This is the third such case in Canada. This case serves to highlight that venous thromboembolism in an older, male patient presenting in a typical manner can still be VIPIT, despite reports of this occurring predominantly in young females with intracranial and splanchnic thromboses. It is important to make the diagnosis accurately and in a timely fashion because the management strategy differs from that of classic venous thromboembolism. Heparin anticoagulants should be avoided, and intravenous immunoglobulin is critical to consider as part of the treatment.



Résumé
La thrombocytopénie thrombotique immunitaire induite par le vaccin (TTIV) est une complication rare, signalée après l’immunisation contre la maladie à coronavirus par le vaccin ChAdOx1 nCoV-19 (AstraZeneca). Cet article expose le cas d’un homme de 61 ans qui s’est présenté à l’hôpital 20 jours après avoir reçu le vaccin et a reçu un diagnostic d’embolie pulmonaire bilatérale massive avec une embolie en selle. Il s’agit du troisième cas du genre au Canada. Ce cas vient démontrer qu’un homme plus âgé qui présente les symptômes typiques d’une thromboembolie veineuse peut être atteint d’une TTIV, même si l’on rapporte qu’elle survient essentiellement chez les jeunes femmes atteintes de thromboses intracrâniennes et splanchniques. Il est important de poser le diagnostic rapidement et avec précision, car la stratégie de prise en charge de la TTIV diffère de celle de la thromboembolie veineuse classique. Les anticoagulants à base d’héparine doivent être évités, et il est essentiel de considérer l’administration d’immunoglobulines par voie intraveineuse dans le cadre du traitement.

Abstract 284 | pdf Downloads 133 HTML Downloads 64

References

1. PINHO AC. COVID-19 Vaccine AstraZeneca: benefits still outweigh the risks despite possible link to rare blood clots with low platelets [Internet]. European Medicines Agency. 2021 [cited 2021 Apr 26]. Available from: https://www.ema.europa.eu/en/news/covid-19-vaccine-astrazeneca-benefits-still-outweigh-risks-despite-possible-link-rare-blood-clots
2. Scully M, Singh D, Lown R, et al. Pathologic Antibodies to Platelet Factor 4 after ChAdOx1 nCoV-19 Vaccination. New England Journal of Medicine. 2021 Apr 16;0(0):null.
3. Schultz NH, Sørvoll IH, Michelsen AE, et al. Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination. New England Journal of Medicine [Internet]. 2021 Apr 9 [cited 2021 Apr 26]; Available from: https://www.nejm.org/doi/10.1056/NEJMoa2104882
4. Greinacher A, Thiele T, Warkentin TE, et al. Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination. New England Journal of Medicine [Internet]. 2021 Apr 9 [cited 2021 Apr 26]; Available from: https://www.nejm.org/doi/10.1056/NEJMoa2104840
5. Rauova L, Poncz M, McKenzie SE, et al. Ultralarge complexes of PF4 and heparin are central to the pathogenesis of heparin-induced thrombocytopenia. Blood. 2005 Jan 1;105(1):131–8.
6. Franchini M. Heparin-induced thrombocytopenia: an update. Thrombosis Journal. 2005 Oct 4;3(1):14.
7. Greinacher A, Selleng K, Warkentin TE. Autoimmune heparin-induced thrombocytopenia. Journal of Thrombosis and Haemostasis. 2017;15(11):2099–114.
8. Oldenburg J, Klamroth R, Langer F, et al. Diagnosis and Management of Vaccine-Related Thrombosis following AstraZeneca COVID-19 Vaccination: Guidance Statement from the GTH. Hamostaseologie [Internet]. 2021 Apr 1 [cited 2021 Apr 26]; Available from: http://www.thieme-connect.de/DOI/DOI?10.1055/a-1469-7481
9. Thrombosis with Thrombocytopenia Syndrome - Hematology.org [Internet]. [cited 2021 Apr 26]. Available from: https://www.hematology.org:443/covid-19/vaccine-induced-immune-thrombotic-thrombocytopenia